Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 237, NWS Las Vegas, NV

August 24, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 24, 2022, 9:14 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2022, 9:14 PM MST (04:14 UTC)
Expired
Aug 25, 2022, 12:15 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 149 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3703 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

834 
WGUS55 KVEF 250414
FFWVEF
AZC015-250715-
/O.NEW.KVEF.FF.W.0237.220825T0414Z-220825T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
914 PM PDT Wed Aug 24 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Mohave County in northwestern Arizona...

* Until 1215 AM MST.

* At 914 PM MST, Doppler radar indicated numerous thunderstorms 
  producing heavy rain across most of southwest Mohave County. 
  Between 0.75 and 1.5 inches of rain have fallen. Additional 
  rainfall amounts of 0.5 to 1 inch are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Topock, Mohave Valley, Cattail Cove State Park, Desert Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3496 11463 3504 11444 3473 11447 3460 11429
      3465 11399 3477 11377 3430 11348 3431 11354
      3423 11360 3421 11368 3424 11373 3422 11384
      3425 11386 3425 11401 3430 11414 3445 11433
      3446 11439 3453 11438 3471 11447 3487 11463

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
2 follow-up statements
526 
WGUS75 KVEF 250603
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1103 PM PDT Wed Aug 24 2022

AZC015-250715-
/O.CON.KVEF.FF.W.0237.000000T0000Z-220825T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1103 PM MST Wed Aug 24 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM MST THURSDAY 
FOR SOUTHWESTERN MOHAVE COUNTY...

At 1103 PM MST, Doppler radar indicated rain was becoming light to 
moderate as thunderstorms were dissipating across the area of 
southwest Mohave County from Mohave Valley to Lake Havasu. Between 1 
and 2.5 inches of rain have fallen over portions of the area. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Arizona State Route 95 between I-40 and Parker Dam, Topock, Desert 
  Hills, Lake Havasu City

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3496 11463 3504 11444 3473 11447 3460 11429
      3465 11399 3477 11377 3430 11348 3431 11354
      3423 11360 3421 11368 3424 11373 3422 11384
      3425 11386 3425 11401 3430 11414 3445 11433
      3446 11439 3453 11438 3471 11447 3487 11463

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
814 
WGUS75 KVEF 250709
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1209 AM PDT Thu Aug 25 2022

AZC015-250719-
/O.EXP.KVEF.FF.W.0237.000000T0000Z-220825T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1209 AM MST Thu Aug 25 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM MST EARLY THIS MORNING 
FOR SOUTHWESTERN MOHAVE COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

LAT...LON 3496 11463 3504 11444 3473 11447 3460 11429
      3465 11399 3477 11377 3430 11348 3431 11354
      3423 11360 3421 11368 3424 11373 3422 11384
      3425 11386 3425 11401 3430 11414 3445 11433
      3446 11439 3453 11438 3471 11447 3487 11463

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 12:09 PM MST, 9 hours 5 minutes earlier.

Area forecast discussion, Aug 24, 12:09 PM MST, 9 hours 5 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1209 PM PDT Wed Aug 24 2022

.SYNOPSIS...Monsoon moisture returns for much of the area on
southeast flow today, bringing increased thunderstorm chances for
today, Thursday, and possibly Friday. Gradual drying trend is
expected for the weekend which will continue into next week.

&&

.SHORT TERM...through Friday.

Starting to see convection initiate across the high terrain this
afternoon near the Spring Mountains, with additional activity
firing across the Colorado Plateau. Given the well mixed and
unstable 12z sounding sampled this morning at VEF, expecting
activity to develop quickly across the higher terrain before
propagating southward on outflow boundary interactions. Current
SPC Mesoanalysis suggests 500-1000 mixed layer CAPE extending
southern Lincoln county southward, before increasing to over 1500
j/kg near the Colorado River Valley.

Still favoring the 12z HREF's overall convective evolution, with
early day through late afternoon scattered activity favoring
Clark and Mohave counties before increasing in coverage and
propagating southward into the Colorado River Valley through the
evening. The Flash Flood risk will be greatest in this region
where storms will be developing into an increasingly moist and
unstable airmass within an environment of relatively weak
steering flow, leading to slow moving strong thunderstorms. The
Flash Flood Watch for these areas continues to look good through
the evening hours. In addition to the flood threat, at least an
isolated risk of damaging wind gusts will exist as a strengthening
cold pool moves into the hot and well-mixed Lower river valley.
Greatest risk for strong winds will exist from Laughlin to Lake
Havasu, though storms most anywhere today will be capable of
strong microburst winds.

Similar conditions will continue tomorrow though uncertainty
exists in morning cloud cover and overall storm coverage tomorrow.
With the concerns about how things will organize today and
ultimately influence tomorrow, held off on any watch Flash Flood
Watch extensions for now, though additional watches will be
possible tomorrow for some areas. Lingering storm chances will
continue into Friday across mainly eastern Clark, Mohave, and
Lincoln counties.

.LONG TERM...Saturday through early next week.

An increasing westerly flow aloft will develop over the weekend
as weak troughing develops over the PacNW before sagging into the
Great Basin. This will suppress our monsoon high to the south and
allow some drier air to work into the region. This will lead to a
decreasing trend in thunderstorm chances, with only very isolated
storm coverage over the weekend across Northwest Arizona, and
potentially dry conditions area-wide by early next week.
Meanwhile, temperatures will hover near seasonal normals for late
August.

&&

.AVIATION...For Harry Reid...In general, winds will favor diurnal
trends today. However, there will be substantial deviations from
this pattern today due to thunderstorm activity in and around the
Las Vegas Valley creating gusty, erratic winds from their direction.
Vicinity showers could start as early as 19Z, with highest chances
of storms directly impacting the terminal between 22 and 03Z. After
sunset, winds will fall back into their diurnal patterns, generally
below 8 kts. There is an indication that light showers persist
around the Las Vegas Valley through the entire overnight period, but
confidence at this time is not high enough to warrant including it
in the prevailing TAF. SCT-BKN down to 5 kft possible this afternoon
with stronger, overhead thunderstorms.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...Winds will tend to favor diurnal trends
today, though convection at and around TAF sites will result in
gusty, erratic winds from the direction of the storms. KBIH, KDAG,
and the Las Vegas Valley will see greatest chances this afternoon
from 19 to 00Z, with KIFP and KEED ramping up around sunset and
lasting through 05Z. There is an indication that light showers
persist in and around the Las Vegas Valley through the overnight
period, but confidence at this time is not high enough to warrant
including it in the prevailing TAF. SCT-BKN down to 5 kft possible
this afternoon with overhead thunderstorms.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Outler
AVIATION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 24, 4:11 PM MST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
411 PM PDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     FLASH FLOOD      4 E MOUNTAIN PASS       35.46N 115.47W
08/24/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED THEY WERE REQUESTING CLOSURE OF
            INTERSTATE 15 DUE TO FLOODING AT MOUNTAIN
            PASS BETWEEN NIPTON ROAD AND BAILEY ROAD.

0328 PM     FLASH FLOOD      8 NE MOUNTAIN PASS      35.54N 115.42W
08/24/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED FLOODING HAD STOPPED TRAFFIC ON
            SOUTHBOUND INTERSTATE 15 AT YATES WELL ROAD.
            OFFRAMP AND ONRAMP WERE ALSO FLOODED.

&&
Local storm report, Aug 24, 6:18 PM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
618 PM PDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      15 SSW MT. CHARLESTON   36.07N 115.77W
08/24/2022                   CLARK              NV   DEPT OF HIGHWAYS

            NEVADA DEPARTMENT OF TRANSPORTATION REPORTED
            FLOODING ON STATE ROUTE 160 IN BOTH
            DIRECTIONS.

0345 PM     TSTM WND GST     3 NNE NEWBERRY SPRINGS  34.87N 116.66W
08/24/2022  M58 MPH          SAN BERNARDINO     CA   MESONET

            SITE AT NEWBERRY SPRINGS ELEMENTARY SCHOOL
            GUSTED TO 58 MPH AT 345PM. DATA COURTESY OF
            EARTH NETWORKS. CHP ALSO REPORTED TELEPHONE
            POLE LEANING WITH TWO TRANSFORMERS BLOWN UP.

0545 PM     DUST STORM       5 E NEW KINGMAN-BUTLER  35.26N 113.93W
08/24/2022                   MOHAVE             AZ   MESONET

            KINGMAN AIRPORT REPORTED 1/4 VISIBILITY AT
            545PM WITH A 55 MPH WIND GUST.

&&

MW
Local storm report, Aug 24, 8:49 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
849 PM PDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     FLASH FLOOD      6 NW TWENTYNINE PALMS   34.20N 116.12W
08/24/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORT OF HEAVY RAIN AND ROADWAY
            FLOODING JUST NORTHWEST OF TWENTYNINE PALMS.

0822 PM     FLASH FLOOD      4 WNW RICE              34.10N 114.91W
08/24/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORT OF ROADWAY FLOODING ON STATE
            ROUTE 62 WITH VEHICLE STUCK.

&&

MW

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:42 PM MSTDust Storm WarningVEFMohave63 min
Aug 24, 6:07 PM MSTDust Storm WarningVEFMohave53 min
Aug 24, 7:18 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 24, 8:28 PM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.